Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Corpus Christi, TX

February 19, 2017Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Feb 19, 2017, 8:44 PM CST for Webb County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2017, 8:44 PM CST (02:44 UTC)
Expired
Feb 19, 2017, 11:45 PM CST
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 198 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS54 KCRP 200244
FFWCRP
TXC479-200545-
/O.NEW.KCRP.FF.W.0001.170220T0244Z-170220T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
844 PM CST SUN FEB 19 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  South central Webb County in south central Texas...

* Until 1145 PM CST

* At 843 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Laredo, Rio Bravo, El Cenizo, Laredo International Airport,
  Ranchitos Las Lomas, St Augustine High School South Laredo, Laredo
  Country Club, Doctors Hospital Of Laredo, Laredo Community College,
  Orvil, United South High School and Texas A&M International
  University.

Additional rainfall amounts of one inch is possible in the warned 
area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2726 9949 2730 9949 2731 9954 2734 9951
      2741 9949 2749 9948 2750 9953 2757 9951
      2761 9955 2760 9959 2764 9960 2763 9964
      2764 9965 2764 9967 2765 9966 2766 9918
      2727 9909 2727 9933 2732 9937 2726 9945

$$

heavener
1 follow-up statement
337 
WGUS74 KCRP 200504
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
1104 PM CST SUN FEB 19 2017

TXC479-200514-
/O.CAN.KCRP.FF.W.0001.000000T0000Z-170220T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webb TX-
1104 PM CST SUN FEB 19 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WEBB COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 2726 9949 2730 9949 2731 9954 2734 9951
      2741 9949 2749 9948 2750 9953 2757 9951
      2761 9955 2760 9959 2764 9960 2763 9964
      2764 9965 2764 9967 2765 9966 2766 9918
      2727 9909 2727 9933 2732 9937 2726 9945

$$

heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 5:58 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 19, 5:58 PM CST, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
558 PM CST Sun Feb 19 2017

.DISCUSSION...

Updated for 00z aviation.

&&

.AVIATION...

Chances for showers and thunderstorms will be the main aviation
concern tonight into Monday morning as upper level trough
approaches South Texas. Thunderstorm chances were based primarily
on latest hi-res model guidance. Best chances early this evening
will be at LRD, spreading eastward as the evening/overnight
progresses. Gusty winds and locally reduced vsbys will be possible
if thunderstorm directly impacts taf site. Showers and storms may
linger across the eastern taf sites into the mid morning hours on
Monday before pushing out of the area. Outside of thunderstorms,
expected a mix of MVFR/VFR ceilings.

&&

.PREVIOUS DISCUSSION... /Issued 402 PM CST Sun Feb 19 2017/

SHORT TERM (Tonight through Monday Night)...

Main forecast challenges reside around convective and heavy rain
chances tonight into Monday.

Clearing has taken place this afternoon across the Brush Country
resulting in an increasingly unstable airmass. As of writing,
MLCAPES were analyzed to be around 1500 to 2000 j/kg across the
Brush Country with rapidly diminishing CIN values as sfc temps
continue to warm to near 90 F. Convection is expected to develop
across either the W Brush Country or along/just west of the Rio
Grande either late this afternoon or early this evening.
Convective temps may be difficult to reach across the Brush
Country late this afternoon due to earlier delay in clearing
skies. However...a mid level vort max (over the Durango/Chihuahua
MX state line) rounding the base of an unusually deep trough will
advect NE towards the region over the next several
hours...resulting in an increase in large scale ascent. This
increase in ascent should be enough to result in rapid convective
development early this evening. Best time frame for convective
development across the Brush Country is roughly from 6pm onward. A
few light showers may occur before the greater lift arrives.

Initial convection/brief supercells should quickly develop into
clusters or a broken line segment given quasi veer-back-veer
forecast wind profiles across Webb County. Strong damaging
downbursts will be primary storm threats given inverted V
soundings and stronger winds aloft. Isolated large hail will be
possible with updrafts that develop within the greatest DCAPE
areas /prog to be draped across the Brush Country/.

Convective segments/clusters should shift ENE by late in the
evening and slowly weaken as diurnal warming/associated CAPE
values decrease and CIN increases from E to W. However...strong to
isolated severe storms may still approach the coastal counties
and Victoria area before weakening. Focus then turns to potential
for moderate to heavy rain event. After midnight, guidance
indicates the H25 jet may start to split resulting in an increase
in upper level divergence. An area of very high deep layer
moisture depth (by mid Feb standards) is also prog to exist
across this same area. These features combined with an increase in
large scale ascent as primary mid/upper level trough axis slowly
approach from the far west should result in an increase in
moderate to at times heavy rainfall...particularly from Port
Aransas northward to the Victoria area (and points east). While
widespread flash flooding is not expected at this time...isolated
localized flooding may occur along with urban and small stream
flooding. Flash Flood Guidance values remain high across these
areas as well (1 hour FFG of around 2.5 inches, with 3 and 6 hrly
FFG values around 3 inches or greater). As such...have held off on
a Flash Flood Watch at this time after coordinating with WFOs EWX
and HGX.

Back edge of heaviest precip should be along/offshore around
sunrise (if not sooner). However...mid/upper level trough axis
will still be to the west of the Coastal Plains with a high
moisture depth prevailing. Some CAM guidance...and to an extent
the ECMWF...want to develop precip across the Coastal Counties to
Victoria during the morning...and as such I have maintained high
POPs for these areas. Critical moisture values in the H85 to H7
layer shift east by Mon afternoon resulting in a decrease in
precip. H5 trough axis still remains along/just west of the Rio
Grande in the afternoon...and with some diurnal warming...isolated
to scattered convection /small showers and storms/ may develop due
to the elevated instability and continued ascent.

Trough axis finally begins to shift east faster by late Mon
Night...with isolated elevated convection remaining possible Mon
night until trough axis shifts east.

Went below guidance for min temps tonight due to expected
convective cold pool impacts on area temps. May still be too warm
across Coastal Plains. Went on the cooler end of guidance Monday
due to expected persistent cloud cover through the day.

Thanks to HGX...EWX...and BRO for excellent coordination today.

LONG TERM (Tuesday through Sunday)...

Deterministic GFS/NAM/ECMWF generally agree with the axis of the
upper low moving across the CWA Tuesday resulting in significant
subsidence/drying. GFS deterministic predict PWAT values below
normal over the CWA Wednesday/Thursday. Increasing onshore flow
expected late Wednesday through Thursday in response to both a
developing sfc low/trough to the lee of the Rockies/Southern Plains
owing to increasing zonal upper flow and a somewhat small amplitude
disturbance (GFS ensemble mean/GFS and ECMWF deterministic.) As the
upper system moves east, the deterministic runs predict a front to
move across the CWA Friday. The combination of near surface moisture
from onshore flow yet dry aloft (GFS deterministic soundings) may
result in radiational fog early Friday morning. Elevated fire
weather conditions might occur over portions of the CWA Friday
afternoon.

MARINE...Moderate to strong SE flow should weaken this evening
and especially overnight. Areas of fog possible along the coast,
especially this evening. Strong convection and high chances of
showers for late tonight through especially Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    66  77  56  79  57  / 100  80  20  10  10
Victoria          63  75  57  78  54  / 100  90  20  10  10
Laredo            61  78  54  83  55  /  90  20  10  10  10
Alice             65  78  55  82  54  / 100  40  10  10  10
Rockport          65  74  58  76  60  / 100  90  20  10  10
Cotulla           61  78  53  83  52  /  90  20  10  10  10
Kingsville        65  79  56  81  55  / 100  70  20  10  10
Navy Corpus       66  74  58  76  61  /  90  90  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas.

&&

TB/78...AVIATION
Hazardous weather outlook, Feb 19, 6:09 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
609 PM CST Sun Feb 19 2017

TXZ229>234-239>247-201200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
609 PM CST Sun Feb 19 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Chances for showers and thunderstorms will increase tonight across
South Texas. The main concern is heavy rainfall leading to
localized flooding, especially if storms develop and move over the
same areas. Strong to possibly storms with hail and gusty winds
can not be ruled out, especially over the Rio Grande Plains and
Brush Country.

Moderate Risk Rip Currents along Gulf Facing Beaches tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms continue through Monday as a powerful
upper level storm system impacts South Texas with rain chances
decreasing from west to east through late Monday afternoon. The
main concern will be locally heavy rainfall with localized
flooding, especially if storms develop and move over the same
areas. Strong storms with hail and gusty winds can not be ruled
out.

The rip current risk may reach moderate levels through Tuesday
due to persistent elevated swells.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be come necessary over the Rio Grande
Plains and Brush Country this evening.

GMZ230-235-250-255-270-275-201200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
609 PM CST Sun Feb 19 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Scattered to numerous showers and storms are expected overnight
as a powerful storm system moves through the area. Strong storms
with hail and gusty winds can not be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected to diminish in
coverage through the afternoon. Strong storms with hail and gusty
winds can not be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 19, 7:34 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
734 PM CST SUN FEB 19 2017

TXZ239-200230-
Webb-
734 PM CST SUN FEB 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEBB COUNTY...

At 734 PM CST, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Columbia Bridge to Rio
Bravo. Movement was northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Las Tiendas, Laredo International
Airport, Botines, Unitec Industrial Park, Mirando City, La Esperanza
Ranch Airport, Ranchos Penitas West, Columbia Bridge, United South
High School, Texas A&M International University, Aguilares, Ranchitos
Las Lomas, St Augustine High School South Laredo, Laredo Country
Club, Doctors Hospital Of Laredo, Laredo Community College and Orvil.

LAT...LON 2730 9949 2731 9954 2741 9949 2749 9948
      2750 9953 2757 9951 2761 9955 2760 9958
      2764 9960 2763 9964 2766 9971 2778 9982
      2780 9988 2790 9989 2793 9993 2818 9955
      2727 9884 2727 9933 2732 9937 2726 9948
TIME...MOT...LOC 0134Z 241DEG 42KT 2774 9983 2735 9950

TE
Special weather statement, Feb 19, 7:38 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
738 PM CST SUN FEB 19 2017

TXZ229-239-200245-
Webb-La Salle-
738 PM CST SUN FEB 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB AND WEST
CENTRAL LA SALLE COUNTIES...

At 738 PM CST, a strong thunderstorm was located 8 miles southwest of
Chupadera Ranch Airport, or 30 miles south of El Indio, moving
northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chupadera Ranch Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 10016 2822 9947 2824 9940 2844 9939
      2827 9930 2803 10001 2807 10002 2809 10005
      2815 10008 2818 10018
TIME...MOT...LOC 0138Z 236DEG 41KT 2810 10015

TE
Local storm report, Feb 19, 8:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
843 PM CST SUN FEB 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 WSW LAREDO COUNTRY CL 27.58N  99.48W
02/19/2017                   WEBB               TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER CRP1700023

TJC

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:34 PM CSTSpecial Weather StatementCRPWebb56 min
Feb 19, 7:38 PM CSTSpecial Weather StatementCRPDimmit67 min
Feb 19, 7:50 PM CSTSevere Thunderstorm WarningCRPWebb40 min
Feb 19, 8:08 PM CSTSevere Thunderstorm WarningCRPWebb37 min
Feb 19, 8:27 PM CSTSevere Thunderstorm WarningCRPDuval, Webb33 min
Feb 19, 8:49 PM CSTSevere Thunderstorm WarningCRPDuval, Webb30 min
Feb 19, 8:56 PM CSTTornado WarningCRPDuval, Webb18 min
Feb 19, 9:23 PM CSTSpecial Weather StatementCRPDuval, La Salle, McMullen52 min
Feb 19, 10:29 PM CSTSpecial Weather StatementCRPWebb46 min
Feb 19, 11:33 PM CSTSpecial Weather StatementCRPWebb42 min
Feb 19, 11:48 PM CSTSpecial Weather StatementCRPLa Salle27 min
Feb 20, 12:02 AM CSTSmall Craft AdvisoryCRP3 hr
Feb 20, 12:32 AM CSTSpecial Weather StatementCRPWebb43 min
Feb 20, 1:08 AM CSTSevere Thunderstorm WarningCRPDuval, Webb37 min
Feb 20, 1:20 AM CSTSpecial Weather StatementCRPDuval40 min
Feb 20, 1:39 AM CSTTornado WarningCRPDuval36 min
Feb 20, 2:05 AM CSTSevere Thunderstorm WarningCRPDuval, Jim Wells25 min
Feb 20, 2:29 AM CSTSpecial Weather StatementCRPLive Oak46 min
Feb 20, 4:18 AM CSTAreal Flood AdvisoryCRPCalhoun, Goliad, Refugio, Victoria3 hr
Feb 20, 4:39 AM CSTSpecial Marine WarningCRP51 min
Feb 20, 5:01 AM CSTSpecial Marine WarningCRP44 min
Feb 20, 5:32 AM CSTSpecial Weather StatementCRPAransas, Refugio58 min
Feb 20, 5:35 AM CSTSpecial Marine WarningCRP40 min
Feb 20, 5:45 AM CSTSpecial Marine WarningCRP45 min
Feb 20, 6:24 AM CSTSpecial Marine WarningCRP66 min
Feb 20, 9:27 AM CSTRiver Flood WarningCRPCalhoun, Refugio, Victoria5 days

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.